Hail, Decatur
- When
- June 9, 2:54 PM MST
- Where
- Decatur County, Dresden
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.483, -100.017
11 hail, 3 thunderstorm wind, 2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 9, 1:30 PM MST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE GOODLAND KS 230 PM MDT MON JUN 9 2003 CHALLENGES ARE TIMING AND AMOUNT OF PRECIPITATION THIS EVENING AND TONIGHT AND PRECIPITATION CHANCES THROUGHOUT THE PERIOD. LOTS OF MOIST AIR FLOWING NORTH THROUGH THE PLAINS STATES. THE AFTERNOON DRYLINE IS FORMING NEAR THE KS AND CO BORDER AND IS EXPECTED TO HEAD EAST SHORTLY AS A SHORTWAVE (NOW EVIDENT OVER CEN CO MOUNTAINS) APPROACHES. THE COLD FRONT WHICH WILL MOVE SOUTH ACROSS MY AREA TONIGHT IS EVIDENT GENERALLY WEST TO EAST ACROSS CEN WY. GLD DEWPOINT DROPPING NOW AND THE WIND IS SHIFTING SLOWLY TO THE WEST. SO IT APPEARS THE DRYLINE HAS STARTED TO MOVE. THUNDERSTORMS SHOULD BEGIN INITIATING WITH A FEW HOURS ON OR NEAR THE DRYLINE. THIS EVENING IT WILL MOVE SLOWLY EAST AND BEGIN DISSIPATING NEAR A MCCOOK TO HILL CITY AREA. THE MOIST AIR WILL RETURN TO MOST OF THE AREA FROM THE NORTH BEHIND THE FRONT AS IT MOVES SOUTH ACROSS THE AREA BETWEEN MIDNIGHT AND DAWN. AS RESULT HAVE BASICALLY TWO PRECIPITATION EVENTS TONIGHT. FIRST IS TRIGGERED BY THE DRYLINE AS IT MOVES EAST AND HAVE DENOTED SLIGHT CHANCE IN CO WITH SCATTERED POPS INCREASING AS THE TRIGGER MOVES INTO RICHER/MORE MOIST AIR EAST OF COLBY. CAPES OF 2000 TO 3000 JOULES EXPECTED THERE EARLY. STILL MOST OF THE DYNAMICS ARE FROM CEN NEB NORTH SO EVEN THOUGH A SEVERE ARE POSSIBLE HERE...DO NOT SEE A MAJOR OUTBREAK. AFTER MIDNIGHT THE SECOND EVENT BEGINS WITH THE COLD FRONT AS THE PRECIPITATION TRIGGER. IT APPEARS TO HAVE EVEN LESS UPPER SUPPORT THAN THE DRYLINE AND OBVIOUSLY LESS THERMAL SUPPORT. SO AGAIN SCATTERED SHOWERS (WITH THE EMPHASIS HERE) AND A FEW THUNDERSTORMS WILL OCCUR ALONG AND BEHIND THE FRONT. MOSTLY CLOUDY TUE WITH TEMPERATURES ABOUT 5 T0 10 DEGREES COOLER THAN TODAY (HIGHS IN THE 80S) WITH MOSTLY CLOUDY CONDITIONS. MOST OF THE PRECIPITATION SHOULD BE OVER BY MORNING BUT A FEW SHOWERS MAY HANGOVER AN HOUR OR SO IN THE SOUTH. BY LATE AFTERNOON A FEW THUNDERSTORMS ARE AGAIN POSSIBLE IN FAR EAST CO LATE AND THESE WILL MOVE INTO NW KS DURING THE EVENING BEFORE DISSIPATING. THE CAUSAL SHORTWAVE LOOKS PRETTY WEAK WITH DYNAMICS AGAIN FAR TO THE NORTH IN NEB. WILL GO SLIGHT CHANCE FOR MOST OF THE AREA WITH 30 PERCENT CHANCE NORTH OF INTERSTATE 70. THE BEST CHANCE FOR PRECIPITATION APPEARS TO BE WED NIGHT INTO THU. A STRONG SHORTWAVE APPROACHES FROM THE SOUTHWEST AS THE ZONAL FLOW BECOMES SOUTHWEST. THIS SHORTWAVE IS BUCKING THE BUILDING RIDGE AND APPEARS TO TAKE 24 HOURS OR MORE TO MOVE ACROSS THE AREA. SO MORE EXTENSIVE/SUBSTANSIVE RAIN CHANCES LOOK LIKELY FOR WED NIGHT INTO THU NIGHT. IN THE EXTENDED AT THIS TIME THIS SHORTWAVE...STRENGTHENED AND RETROGRADED BY OTHERS...LOOKS TO SLOW FURTHER UNDER THE RIDGE. THIS ALMOST DEVELOPS WHAT COULD BE CALLED A SIMPLE BLOCK. THE RESULT WOULD BE SCATTERED RAIN CHANCES THROUGHOUT THE EXTENDED WITH LOTS OF CLOUDS AND TEMPERATURES AT OR SLIGHTLY BELOW NORMAL. .GLD...NONE. RJC
FLUS43 KGLD 091629 HWOGLD COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1030 AM MDT MON JUN 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND EVENING A DRYLINE WILL BEGIN TO PUSH ACROSS THE TRI STATE AREA THIS AFTERNOON...PROVIDING THE FOCUS FOR A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING. THE AIRMASS AHEAD OF THIS DRYLINE WILL BE VERY UNSTABLE AS SURFACE TEMPERATURES CLIMB INTO THE LOWER 90S AND DEWPOINTS WILL BE IN THE UPPER 50S AND LOW 60S. STORMS THAT FORM WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE ACROSS THE EXTREME EASTERN PORTIONS OF THE TRI STATE AREA AS WIND PROFILES ARE MORE FAVORABLE ACROSS THIS AREA. THE GREATEST RISK FOR SEVERE WEATHER WILL BE ALONG AND EAST OF A TRENTON TO LEOTI LINE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD FRONT WILL BEGIN TO SWEEP ACROSS THE AREA LATE THIS EVENING AND INTO EARLY TUESDAY MORNING. A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA AS THE FRONT PASSES...HOWEVER NO SEVERE THUNDERSTORMS ARE EXPECTED AT THIS TIME. THE AREA WILL REMAIN IN A WEATHER PATTERN THAT IS FAVORABLE FOR ISOLATED THUNDERSTORMS THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. JRM/AIK
The Goodland radar (KGLD), 145 km away, was scanning. The volume nearest the first event began at 21:52 UTC.
11 hail, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.
Tornado touched down over open fields and lasted approximately 15 minutes. Witnessed by many local residents, storm chasers and NWS employees. No damage reported. Storm/tornado movement was southeast at 7-8 mph.
Ten inch tree limbs down.
Needle-like tornado touched down for 5 minutes over open fields. No damage reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyThe tornado archive for Kansas, 2003Warnings in Kansas, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360441, 5360442, 5359671, 5359755, 5359757, 5359672, 5359673, 5359674, 5359756, 5359675, 5359676, 5359750, 5359751, 5359752, 5359753, 5359754.